Forum

Scared

Hi, I was dx last month and due to start Beteferon today but been postponed as I have a chest infection. Nurse coming to show me how to inject on the 28th dec now but she has frightened the life out of me. She says I will be really unwell like I have flu, will be cold and shivering then I will start shaking??? Flu like symptoms had been mentioned but the rest?? She says I will also wake up with like a hangover - I have to do the school run with my grandaughter! I also made the mistake of googling side effects (on the betaferon web site) and have just got so worked up I want to cry and run away (I know that sounds immature for a woman of 50)! Please can anyone who is on this drug let me know your experience, I am so close at the moment to saying forget it, I’ll take my chances with ms, though I know this is not a sensible thing to be thinking but I feel trapped There is so much sensible advice on here, please placate a silly old(ish) granny, Thank you in advance Sue

Hi Sue! Are you going to start Rebif? or another dmd?

I have been on rebif for 8 years and am happy to chat about my experience if i can help you.

Teresa.x

I can only tell you how it affected me Sue, but I really think she was wrong to worry you like that. I had flu symptoms for the first few weeks but… paracetamol got rid of it, honestly, and the only time I felt it was if I was late taking them. And also, it’s only for up to 8 hours after the injection. What I felt was that achy shivery feeling you get with flu which any normal painkiller gets rid of.

Here’s what I did on the advice of my (then) MS nurse : inject at 3pm and take 2 paracetamol. Two more at 7pm and 2 more at 11pm. Then after a few weeks, inject at 7pm and take two, then two more at 11pm. Then after about 6 weeks inject at 11pm and take two. The flu symptoms might have gone before those six weeks but I stuck to that routine anyway. Then after that I didn’t need the paraeatmol at all.

Not once did I ever have any symptoms or hangover the next day and I never had a single day off work because of injecting and i work every morning.

Try not to worry, wait and see because you may get no side effects at all, not everyone does. But either way don’t let it frighten you off because believe me, relapses need to be avoided and this is a good way of doing that!

Good luck, you’ll cope, you really will. There’s a lot of bad press about side effects and some people actually don’t go with DMDs at all because of that but Betaferon has worked well for me for 10 years and still is. Don’t take a chance and underestimate MS, we are lucky to have the option of DMDs.

Val

Hi Sue

I know it’s easy to say, but try not to panic too much. I was on Rebif betainterferon for over a year and yes there were some side effects but they weren’t that bad. I used to inject before going to bed and take paracetamol and ibuprofen. Nine times out of ten I’d just sleep through it. When I did wake up with side effects, I felt a bit shivery with a headache and it wasn’t nice but it wasn’t that bad either. It wasn’t bad enough to keep me off work or anything. Everyone probably reacts differently but why not give it a go? I think you’ll probably find that it’s not as bad as you’d feared.

Feel free to send me a direct message if I can help.

JZ

Hi Sue

Not sure I think much of your nurse. Yes these drugs have side effects but it is reasonably easy to deal with them.

I had severe flue symptoms for 18 months but I did not give up for the simple reason that I had 7 relapses in the previous 12 months and none during the first year on Rebif. If I had been given it 18 months earlier I might not have been so disabled/damaged. It is still helping me over 10 years later.

I have always injected before bed and after taking Paracetemol and yes sometimes I feel stiff in the morning and less rested but in the main it is easy to deal with. A hot shower helps a lot.

So please go for it, commit to helping yourself stay as able bodied as possible for as long as possible.

One other tip and that is to be as relaxed as possible as this helps not only with the injection but mentally as well.

Good luck and have a happy and relaxed Christmas.

Cheers

Moira

Thank you all for your replies! I must admit, I thought the nurse should be reassuring me rather than frightening the life out of me. I will go ahead with it, I think it’s beteferon 1b? Like my gp said today, I have been lucky so far with only relatively mild symptoms other that a weaker leg but you don’t know what the next relapse will bring. Your replies have been reassuring, (I knew I would get more sense from here) so thank you again, and I am sure now with my dx and starting treatment, I will be on here more and more for the voice of reason! Best wishes and good health to everyone, Love sue x

hi sue

next time you see your ms nurse make sure to tell how worried you were after what she told you.

you’re a brave soldier who went and did it anyway!!

carole x

Hi Sue How awful that your nurse has scared you so much instead of being positive. I started on betaferon over 10 years ago and was absolutely scared stiff about how unwell it would maybe make me feel. I’ve got to say as long as I took paracetamol both a few hours before and after I had very few effects. I also injected just before I went to bed so I hopefully would sleep through any side effects anyway. Good luck when you get started and try not to stress too much over Xmas! As Carole has said let your MS nurse know how worried you have been. All the best Linda x

Hi Carole & Linda, Sorry, I have given you the wrong end of the stick, this was not the ms nurse but the health at home beteferon nurse (not that that makes it any better of course) that worried me. Just in case I am recognised, my ms nurse is lovely, as is my neuros secretary, nothing is too much trouble for her. Maybe some bedside manner lessons for the hah nurse though? Best wishes, Sue

Hi Sue, I started Rebif in May this year and can honestly say I have NEVER had aby side effects taking this at all. I was so in two minds to even take it as had read all of the horror srories. Go for it hun Dawn x